Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 9, 2003, 6:08 PM EDT for Washington County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 6:08 PM EDT (22:08 UTC)
- Expired
- May 9, 2003, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Washington County, NC
The radar
The Norfolk radar (KAKQ), 123 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1522 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
698
WUUS52 KMHX 092208
SVRMHX
NCC187-092245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
608 PM EDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 645 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTH OF PLEASANT GROVE...OR ABOUT
OVER EDENTON...MOVING SOUTHEAST AT 35 MPH. GOLF BALL SIZED HAIL AND
WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLEASANT GROVE AROUND 620 PM EDT
SCUPPERNONG AROUND 625 PM EDT
CRESWELL AROUND 635 PM EDT
PHELPS LAKE AROUND 640 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR GOLF BALL SIZED HAIL AND WINDS IN EXCESS OF 70 MPH. PEOPLE
OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3618 7657 3610 7676 3575 7664 3570 7651
3576 7629 3596 7639
20
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:51 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 9, 3:51 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 351 PM EDT FRI MAY 9 2003 BASED ON LATEST RADAR AND STLT TRENDS...WILL UP POPS THIS EVE TO LIKELY OVER NERN ZONES WITH CHC REST OF AREA. BOW-SHAPED LINE MOVING INTO SE VA WOULD PLOW THROUGH COUNTIES NEAR ALBEMARLE SOUND AND NRN OUTER BANKS AROUND 21-23Z WITH PSBL SVR. MODELS INDICATE SIMILAR CONDITIONS FOR SAT AFTN/EVE...THEN COLD FRONT MOVING THROUGH SUN NIGHT. WILL CONTINUE CHC POPS FOR THESE PERIODS...AND LET LATER SHIFTS ADJUST AS CONDITIONS BECOME MORE CERTAIN. MON-WED PERIOD LOOKS DRY AND COOLER...AND AGREE WITH CONSENSUS IN NOT BUYING GFS SOLUTION FOR END OF WEEK. CONSENSUS MOS FOR TEMPS IN SHORT TERM. MARINE: BOUNDARY HAS MOVED NORTH OF THE CWA WITH SW FLOW PREVAILING ACROSS THE REGION...WITH WIND SPEEDS IN THE 15 TO 20 KT RANGE. SPEEDS SHOULD DECREASE SLIGHTLY TONIGHT AND CONTINUE THRU SAT. SW FLOW WILL INCREASE SAT NIGHT INTO SUN AS PRESS GRADIENT TIGHTENS AHEAD OF NEW STRONGER COLD FRONT APPROACHING FROM THE WEST. SCA CONDITIONS POSSIBLE BY SUN MORNING. HIGH PRES BUILDING IN MON THRU WED WITH DECREASING WINDS AND SEAS. .MHX...NONE. JBM/RAP
Hazardous weather outlook, May 9, 4:15 AM EDT, 13 hours 53 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY THIS AFTERNOON...SOME COULD BE SEVERE WITH THE MAIN THREAT STRONG AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY THEN NOT AGAIN UNTIL THURSDAY. THERE IS THE POSSIBILITY THAT A FEW STORMS COULD BE SEVERE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY. 12
In the hours before
Special weather statement, May 9, 5:47 PM EDT, 21 minutes before
NCZ029-045>047-081-103-092245- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 547 PM EDT FRI MAY 9 2003 ...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND HYDE...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 645 PM EDT... AT 547 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 27 MILES NORTH OF COLUMBIA TO 48 MILES NORTHWEST OF WILLIAMSTON...OR FROM ELIZABETH CITY TO 6 MILES SOUTH OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COLUMBIA AT 620 PM EDT...MANTEO AT 630 PM EDT...PLYMOUTH AT 635 PM EDT...WILLIAMSTON AT 640 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MANNS HARBOR. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:16 PM EDT | Special Marine Warning | MHX | 44 min | |
| May 9, 4:16 PM EDT | Special Marine Warning | MHX | 44 min | |
| May 9, 4:48 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 12 min |
| May 9, 5:03 PM EDT | Special Marine Warning | MHX | 57 min | |
| May 9, 5:59 PM EDT | Special Marine Warning | MHX | 31 min | |
| May 9, 6:29 PM EDT | Tornado Warning | MHX | Washington | 31 min |
| May 9, 6:55 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 35 min |
| May 9, 6:59 PM EDT | Tornado Warning | MHX | Hyde | 31 min |
| May 9, 7:28 PM EDT | Special Marine Warning | MHX | 32 min | |
| May 9, 7:32 PM EDT | Tornado Warning | MHX | Hyde | 13 min |
| May 9, 7:49 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 41 min |
| May 9, 7:53 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.